Florida, 2015

Hail in Florida, August 26, 2015

August 26, 2015 · NWS MLB · 1 event in 1 county or zone

A strong thunderstorm dropped south along the coast and produced hail up to the size of nickels in Titusville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A strong thunderstorm dropped south along the coast and produced hail up to the size of nickels in Titusville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 26, 2:40 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 26, 2:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT WED AUG 26 2015

.DISCUSSION...

...HIGH MID TO LATE WEEK RAIN CHANCES...
...ERIKA FORECAST TO MOVE THROUGH THE BAHAMAS THIS WEEKEND...

REST OF TODAY/TONIGHT...DEEPER MOISTURE AND LIGHT SOUTHWEST FLOW
ARE COMBINING TO PRODUCE HIGHER COVERAGE OF SHOWERS AND LIGHTNING
STORMS OVER CENTRAL FLORIDA TODAY COMPARED TO RECENT DAYS. EXPECT
COVERAGE TO MAX OUT BEFORE SUNSET AS BOUNDARY INTERACTIONS
INCREASE THROUGH THE LATE AFTERNOON AND FOCUS OVER THE EASTERN
HALF OF THE PENINSULA. AS ADVERTISED...TEMPS ALOFT HAVE COOLED TO
AROUND -7C AT 500MB...ALLOWING STORMS TO HAVE A LITTLE MORE
CONVECTIVE VIGOR. WILL WATCH FOR GUSTY WINDS AND PERHAPS SOME
SMALL HAIL IN ANY OF TODAYS STRONGER THUNDERSTORMS. CONVECTION
WILL GRADUALLY WIND DOWN AFTER SUNSET WITH PRIMARILY ANVIL DEBRIS
RAIN EXPECT THROUGH 10 PM.

THURSDAY/FRIDAY...DEEP MOISTURE REMAINS ACROSS THE CWA WITH SLIGHT
CHANGES TO THE LOCAL WIND FIELD AS LOW PRESSURE WEAKENS TO THE
NORTH OF THE STATE. SURFACE WINDS REMAIN RATHER WEAK AND SHIFT
FROM S/SW TO S/SE BY FRIDAY. UPPER LEVEL JET OVER THE EAST COAST
PROVIDES SOME LIFT ALOFT AND HELPS TO KEEP POPS HIGH THROUGH THE
PERIOD...ESPECIALLY ACROSS THE INTERIOR. CARRYING 60-70 PERCENT
FOR MUCH OF THE AREA.

SATURDAY-TUESDAY...(PREVIOUS DISCUSSION WITH 12Z MODIFICATIONS)...
SAT-TUE...FORECAST BECOMES MORE UNCERTAIN AS WE HEAD LATER INTO THE
WEEKEND AND EARLY NEXT WEEK AS IT WILL DEPEND CONSIDERABLY ON THE
TRACK AND INTENSITY OF TC ERIKA. LATEST NHC FORECAST HAS TROPICAL
STORM ERIKA TRACKING NORTHWEST FROM THE TURKS AND CAICOS ISLANDS
SATURDAY MORNING INTO THE BAHAMAS SUNDAY...GRADUALLY STRENGTHENING
INTO A CAT 1 HURRICANE. HOWEVER IT IS IMPORTANT TO NOTE THAT THIS IS
STILL 5 DAYS OUT WITH A RANGE OF MODEL INTENSITIES EXISTING WITH
THIS SYSTEM.

SOME DIFFERENCES CONTINUE WITH THE 26/12Z FORECAST MODEL SUITE.
THE GFS AND EUROPEAN BOTH TRENDED MORE TO THE RIGHT WITH THE
SYSTEM...BRINGING THE SYSTEM CLOSER TO CENTRAL FLORIDA. IN
FACT...THE 12Z EURO KEEPS THE CENTER OF THE SYSTEM OFF THE EAST
COAST OF FLORIDA THROUGH EARLY NEXT WEEK. IT IS VERY IMPORTANT
FOR RESIDENTS AND VISITORS TO EAST CENTRAL FLORIDA TO CONTINUE TO
MONITOR THE LATEST FORECASTS AND UPDATES CONCERNING ERIKA FOR LATE
IN THE UPCOMING WEEKEND AND EARLY NEXT WEEK.

&&

.AVIATION...
COVERAGE OF TSRA/SHRA WILL CONTINUE TO INCREASE THROUGH THIS
AFTERNOON. FOCUS WILL SHIFT AWAY FROM COASTAL TERMINALS AND
TOWARDS THE INTERIOR AS AFTERNOON CONTINUES. LINGERING -RA/RA
EXPECTED IN ANVIL/DEBRIS RAIN AFTER SUNSET BEFORE VFR AND LIGHT
WINDS COMMENCE OVERNIGHT.

&&

.MARINE...
TONIGHT...FLOW REMAINS SOUTH/SOUTHWEST OUTSIDE OF DIURNALLY
DRIVEN SEA BREEZE CIRCULATION NEAR THE COAST. THUNDERSTORMS
DEVELOPING CLOSE TO THE COAST COULD PUSH OVER THE INTRACOASTAL OR
IMMEDIATE ATLANTIC WATERS THROUGH THIS EVENING. SEAS 2 FEET.

THU-FRI (PREVIOUS DISCUSSION)...RELATIVELY LIGHT S/SE
FLOW...AROUND 5-10KTS...EXPECTED THU WITH WEAK LOW ALONG STALLED
FRONTAL BOUNDARY EXISTING NORTH OF THE AREA. WINDS STRENGTHEN TO
10-15 KTS INTO THU NIGHT BEFORE DECREASING AGAIN INTO FRI AROUND
10 KNOTS OUT OF THE E/SE AS LOW TO THE NORTH WEAKENS AND SHIFTS
WEST. SEAS WILL GENERALLY RANGE FROM 2-4 FEET.

WEEKEND...E/SE FLOW WILL INCREASE ACROSS THE WATERS SLIGHTLY SAT AS
TROPICAL STORM ERIKA IS EXPECTED TO APPROACH THE SOUTHEAST BAHAMAS
WITH SWELLS INCREASING WAVE HEIGHTS TO 4-5 FEET.

FORECAST THEN BECOMES MUCH MORE UNCERTAIN INTO THE LATTER HALF OF
THE WEEKEND AS IT WILL DEPEND LARGELY ON THE TRACK AND INTENSITY OF
ERIKA. THE LATEST NHC FORECAST HAS THE SYSTEM MOVING INTO THE
BAHAMAS SUNDAY AND GRADUALLY STRENGTHENING INTO A CAT 1 HURRICANE.
HOWEVER MODEL INTENSITY AND TRACK THIS FAR OUT VARIES SIGNIFICANTLY.
IT IS IMPORTANT TO CONTINUE TO MONITOR THE LATEST FORECASTS AND
UPDATES CONCERNING ERIKA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  89  73  89 /  40  60  40  50
MCO  75  90  74  93 /  30  70  40  60
MLB  74  88  73  91 /  40  70  50  50
VRB  74  89  72  90 /  40  70  40  50
LEE  76  91  75  92 /  30  70  30  60
SFB  75  90  74  93 /  30  70  40  60
ORL  76  90  74  93 /  30  70  40  60
FPR  74  89  73  91 /  40  70  40  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECASTS...ULRICH
AVIATION/IMPACT WEATHER/RADAR....LASCODY
Hazardous weather outlook, Aug 26, 9:50 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1050 AM EDT WED AUG 26 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-270000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1050 AM EDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
DEEPER MOISTURE WILL CONTINUE TO WORK NORTHWARD ACROSS THE AREA
WHILE MID LEVEL TEMPERATURES COOL SLIGHTLY.  THIS WILL ALLOW FOR A
GREATER COVERAGE OF STORMS COMPARED TO THE LAST FEW DAYS. EAST COAST
SEA BREEZE STORMS WILL MOVE TO THE NORTHEAST AT 10 TO 15 MPH WHILE
BOUNDARY INTERACTIONS INCREASE THROUGH EARLY EVENING. THIS WILL CAUSE
SCATTERED TO NUMEROUS STORMS...SOME STRONG. FREQUENT LIGHTNING STRIKES
AND GUSTY WINDS TO AROUND 50 MPH CAN BE EXPECTED IN A FEW STORMS ALONG
WITH TORRENTIAL DOWNPOURS.

.RIP CURRENT IMPACT...
AN EAST SWELL WILL PRODUCE A MODERATE RIP CURRENT RISK AT EAST
CENTRAL FLORIDA BEACHES. ALWAYS SWIM NEAR A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS THAT FORM OVER THE MAINLAND WILL MOVE TOWARD THE
INTRACOASTAL AND NEAR SHORE WATERS INTO EARLY EVENING. STRONG WIND GUSTS
ABOVE 34 KNOTS ARE POSSIBLE...WHICH MAY PROMPT SPECIAL MARINE WARNINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WEAK AREA OF LOW PRESSURE NEAR NORTH FLORIDA WILL LINGER INTO
LATE WEEK...KEEPING DEEP MOISTURE AND HIGH THUNDERSTORM CHANCES
THROUGH FRIDAY.

TROPICAL CYCLONE ERIKA IS FORECAST TO MOVE THROUGH THE BAHAMAS THIS
WEEKEND AND START TO AFFECT PORTIONS OF EAST CENTRAL FLORIDA OR THE
ADJACENT ATLANTIC WATERS BY EARLY NEXT WEEK. REFER TO THE LATEST TRACK
AND INTENSITY FORECASTS FROM THE NATIONAL HURRICANE CENTER FOR THE
LATEST ON ERIKA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

LASCODY/VOLKMER

In the hours before

Special weather statement, Aug 26, 2:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
325 PM EDT WED AUG 26 2015

FLZ047-147-262030-
NORTHERN BREVARD COUNTY FL-SOUTHERN BREVARD COUNTY FL-
325 PM EDT WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD COUNTY UNTIL 430
PM EDT...

AT 324 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MIMS...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TITUSVILLE...ROCKLEDGE...COCOA...COCOA BEACH AND CAPE CANAVERAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL REDUCE
VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2828 8061 2856 8061 2844 8066 2821 8062
      2840 8074 2819 8066 2814 8083 2868 8094
      2871 8083 2841 8072 2859 8072 2859 8066
      2863 8079 2873 8076 2874 8075 2866 8065
      2870 8067 2846 8052
TIME...MOT...LOC 1924Z 335DEG 10KT 2865 8080

LASCODY
Local storm report, Aug 26, 2:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
349 PM EDT WED AUG 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     3 SE MIMS               28.63N 80.81W
08/26/2015  M43.00 MPH       AMZ552             FL   MESONET

&&

PG
Special weather statement, Aug 26, 2:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
359 PM EDT WED AUG 26 2015

FLZ045-053-262115-
OSCEOLA FL-ORANGE FL-
359 PM EDT WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES UNTIL 515 PM EDT...

AT 352 PM EDT...DOPPLER RADAR WAS TRACKING SEVERAL OUTFLOW
BOUNDARIES CONVERGING OVER CENTRAL ORANGE AND NORTH CENTRAL OSCEOLA
COUNTIES. THESE BOUNDARIES WILL MERGE ALONG A LINE FROM ST. CLOUD TO
WINTER PARK THROUGH 500 PM.

NUMEROUS THUNDERSTORMS WILL DEVELOP FROM THIS MERGER...SOME OF WHICH
WILL BE CAPABLE OF GENERATING FREQUENT TO EXCESSIVE LIGHTNING...WIND
GUSTS AROUND 40 MPH...TORRENTIAL RAIN...AND SMALL HAIL.

POTENTIAL IMPACT LOCATIONS INCLUDE...
ORLANDO...KISSIMMEE...SAINT CLOUD...WINTER PARK AND WEDGEFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING IS EXPECTED WITH
THESE STORMS.  REMEMBER...LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM A THUNDERSTORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

IF ON OR NEAR EAST AND WEST LAKE TOHO OR ANY INLAND LAKES IN CENTRAL
ORANGE COUNTY...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 2821 8147 2861 8148 2861 8111 2818 8110
      2813 8130
TIME...MOT...LOC 1952Z 076DEG 16KT 2862 8109

BRAGAW

The radar

The Melbourne radar (KMLB), 49 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brevard

When
August 26, 3:00 PM EST
Where
Brevard County, 2.43 mi W of (Tix)space Cntr Exec
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.520, -80.840

A trained weather spotter observed nickel-sized hail falling in the Windover Farms area of Titusville as a strong thunderstorm moved south along the coast.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595971.